Unable to find a suitable anti-depressant.
Apr 23, 2003
I have been suffering from severe depression for years now. Suicide is constantly in my thoughts, although I get through my days. I've tried so many antidepressants, yet have had terrible side effects from each (Wellbutrin = vision dyfunction, Paxil and Zoloft = severe abdominal pain, Luvox = skin rashes, hives, and lesions, etc...). I can't seem to find anything that works suitably, and worse still, I can't seem to find a psychiatrist in the NYC area that seems to really know anything about these meds. How can I go about finding a qualified practitioner who specializes in creative anti-depressant therapy? Would you have any suggestions for other type (or combinations) of therapies that might be beneficial. I am really desperate for help. Thank you.
Response from Dr. Horwath
Besides the medications you have mentioned, there are many other effective and well tolerated antidepressants.
Other antidepressants in the SSRI class include citalopram (Celexa), escitalopram (Lexapro), and fluoxetine (Prozac).
The tricyclic antidepressant group is a whole class of medications not mentioned. This class includes amitriptyline, clomipramine, nortriptyline, doxepin, imipramine, and desipramine. These are among the most effective antidepressants.
Another group of antidepressants includes amoxapine, trazodone, venlafaxine, maprotiline, mirtazapine, and nefazodone.
Finally, when all else fails, the MAO inhibitors are often effective. These include phelzine (Nardil) and tranylcypromine (Parnate).
All antidepressants have some side effects, but it is often usefull to keep trying until you find one that works for you and that you can tolerate. People have very different reactions to these medications, and some trial and error is often required to find the right match for you.
Consult your psychiatrist and ask about these medications. If you're having trouble finding a psychiatrist, contact the local branch of the American Psychiatric Association, or a local university hospital or medical school.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- White Tongue Worried It Could Be Ars
- Anal Warts After Oral Sex Hooker What Are The Chances Of HIV
- Diarrhea After Insertive Anal Sex With Condom Does It Mean I Have HIV
- Itchy Skin After Blowjob Sign Of HIV AIDS
- Itchy Testicles After Masturbation Sign Of HIV AIDS
- Pain In Urethra After Fisting Worried I Have
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.